Thunderstorm Wind, Bourbon
- When
- July 4, 8:50 PM EST
- Where
- Bourbon County, 5 mi SW of Paris
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.169, -84.315
An approaching cold front coupled with an upper level disturbance set off isolated severe thunderstorms over the Bluegrass region of Kentucky. Most of the damage was in the form of downed trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
An approaching cold front coupled with an upper level disturbance set off isolated severe thunderstorms over the Bluegrass region of Kentucky. Most of the damage was in the form of downed trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 4, 7:55 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 855 PM EDT WED JUL 4 2007 .FORECAST UPDATE... WE WILL DISCONTINUE SEVERE THUNDERSTORM WATCH 484 AT 9 PM. THUNDERSTORMS DROPPING THROUGH SOUTH CENTRAL INDIANA AND INTO SOUTHERN INDIANA HAVE WEAKENED SOME AND NO SEVERE WEATHER HAS BEEN REPORTED WITH THEM. THE CONCERN WILL BE HEAVY RAIN ESPECIALLY IF STORMS REDEVELOP OVER OHIO COUNTY OR THE COUNTIES AROUND LEXINGTON. --JA PREVIOUS DISCUSSION BELOW... .SHORT TERM (TONIGHT AND THURSDAY)... THUNDERSTORMS DEVELOPING ACROSS THE FORECAST AREA THIS AFTERNOON...WITH STORMS ACROSS INDIANA AND WESTERN KENTUCKY EXPECTED TO MOVE INTO THE CWA OVER THE COURSE OF THE AFTERNOON AS WELL. VERY UNSTABLE AIR MASS WITH DECENT DIRECTIONAL WIND SHEAR WILL LEAD TO SEVERE THUNDERSTORM POTENTIAL AND WILL BE ADDING MENTION TO THE ZONES THIS AFTERNOON. BIGGEST THREAT SHOULD BE STRONG WINDS AND HEAVY RAIN...THOUGH SOME STORMS MAY CONTAIN SMALL HAIL AS WELL. SEVERE WATCH IN EFFECT THROUGH EDT THIS EVENING. THUNDERSTORMS SHOULD MOVE SOUTHEAST AND WEAKEN DURING THE COURSE OF THE EVENING WITH ONLY ISOLATED TO SCATTERED SHOWER ACTIVITY EXPECTED OVERNIGHT. COLD FRONT WORKS SOUTH INTO THE AREA THURSDAY MORNING SPREADING ADDITIONAL CHANCES FOR THUNDERSTORMS INTO SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. THERE IS AN ISOLATED CHANCE FOR SOME SEVERE WEATHER OVER THE EASTERN PORTION OF THE AREA THURSDAY AFTERNOON AND EVENING...BUT WILL WAIT TO SEE HOW COLD FRONT PROGRESSES BEFORE MENTIONING IT IN THE ZONES. MACZKO .LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)... THURSDAY NIGHT-FRIDAY NIGHT... BY 00Z TOMORROW NIGHT...THE COLD FRONT WILL BE ALIGNED CLOSE TO THE OHIO RIVER. SHOWERS AND STORMS SHOULD BE MAINLY CONCENTRATED ACROSS THE SOUTHERN CWA...BUY MAY KEEP A SLT CHC ACROSS THE IN AND NRN KY COUNTIES DUE TO SHORTWAVE ENERGY DROPPING FROM THE NORTH. HOWEVER...WE DRY OUT FAST BEHIND THE FRONT...SO MAY OPT OUT OF PRECIP ACROSS THE NORTH HALF OF THE CWA. WILL END ALL POPS BY 12Z FRI MORN. DEEP-LAYER SHEAR IS AROUND 30KTS...SO COULD HAVE SOME STRONGER TO ISOLATED SEVERE STORMS GOING ON TOMORROW NIGHT...BUT MOST OF THIS ACTIVITY WILL BE ESE OF THE CWA WHERE THE STRONGER WINDS SHOULD RESIDE. SKIES SHOULD BECOME PARTLY CLOUDY TO CLEAR BEHIND THE FRONT ON FRIDAY...WITH TEMPS REBOUNDING BACK INTO THE UPPER 80S. WITH A DROP IN DEWPOINTS AS WELL...LOW TEMPS FRIDAY NIGHT WILL BE PLEASANT IN THE LOW TO MID 60S. SATURDAY-SUNDAY... SURFACE HIGH PRESSURE WILL DOMINATE OVER THE WEEKEND...KEEPING CONDITIONS DRY. A WARMING TREND WILL BEGIN AS THE NORTHWESTERLY FLOW ALOFT BECOMES MUCH MORE RELAXED AND NEARLY ZONAL. LOW 90S FOR HIGHS ON SATURDAY AND MID 90S FOR HIGHS ON SUNDAY LOOKS REASONABLE. MONDAY-WEDNESDAY... MODELS DIFFER A BIT LATE IN THE FORECAST PERIOD. GFS INDICATES A MORE PROGRESSIVE NORTHERN STREAM...WITH A WEAK UPPER TROUGH AND ASSOCIATED COOL FRONT DIVING SOUTHWARD OUT OF CANADA INTO THE AREA BY TUESDAY. THE EURO IS MORE ZONAL OR LESS AMPLIFIED WITH ITS UPPER PATTERN AND KEEPS THE ACTIVE NORTHERN STREAM NORTH OF THE AREA...SIMILAR TO THE GFS ENSEMBLES AND HPC GUIDANCE. THOUGH THE TIMING IS DIFFERENT...MODELS TEND TO BE TOO AGGRESSIVE WITH THE SOUTHWARD PROGRESSION OF THESE FRONTS WITHIN A SUMMER PATTERN...SO HAVE LEANED TOWARD THE HPC/EURO/GFS ENSEMBLES AND KEPT THE CWA DRY THROUGH THE FIRST PART OF TUESDAY. THEN WITH THE SLOWER FRONTAL APPROACH...HAVE POPS IN TUESDAY AFTN THROUGH WEDNESDAY. GIVEN HOW UNSTABLE IT WILL BE...IF ANY STORMS FORM SOME ARE SURE TO BE STRONG. TEMPS MONDAY SHOULD BE VERY WARM...WITH MID 90S POSSIBLE. CLOUDS AND POTENTIAL PRECIP COULD LOWER THESE VALUES ON TUESDAY AND ESPECIALLY WEDNESDAY WITH POTENTIAL FROPA. AL && .AVIATION DISCUSSION (00Z TAFS)... PRE-FRONTAL THUNDERSTORMS HAD DEVELOPED IN A LINE FROM SDF TO LEX AND WERE DROPPING SLOWLY SOUTHEAST. AN UNSETTLED PERIOD WILL BE ON TAP FOR THIS FORECAST PERIOD. A COLD FRONT WILL DROP TO THE OHIO RIVER BY 12Z AND THROUGH LEX AND BWG BY 18Z. SCATTERED TO BROKEN THUNDERSTORMS WILL CONTINUE TO OCCUR AHEAD OF AND ALONG THE FRONTAL BOUNDARY. BWG SHOULD BE REMAIN FREE OF PRECIPITATION THROUGH 06Z BUT WE WILL KEEP THUNDER IN THE FORECAST FOR SDF AND LEX FOR MUCH OF THE NIGHT. --JA && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 910 PM EDT WED JUL 4 2007 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-050830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 910 PM EDT (810 PM CDT) WED JUL 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...OVERNIGHT. A COLD FRONT APPROACHING FROM THE NORTHWEST WILL CONTINUE TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS OVERNIGHT.... ESPECIALLY OVER SOUTH CENTRAL INDIANA AND THE NORTHERN PORTION OF CENTRAL KENTUCKY. THE MAIN CONCERN FROM THESE STORMS WILL BE FREQUENT LIGHTNING AND PERIOD OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ON THURSDAY...THE COLD FRONT WILL STILL BE AROUND THE OHIO RIVER. AS THIS DROPS SOUTH TOWARD TENNESSEE...SCATTERED STRONG STORMS WILL BE POSSIBLE MAINLY ACROSS SOUTH-CENTRAL KENTUCKY AND THE BLUEGRASS REGION. AGAIN...A FEW STORMS COULD BECOME SEVERE WITH STRONG WINDS BEING THE MAIN THREAT. THIS ACTIVITY IS EXPECTED TO END FROM NORTH TO SOUTH THURSDAY NIGHT. A COLD FRONT IS EXPECTED TO APPROACH THE REGION NEXT TUESDAY...BRINGING WITH IT ANOTHER ROUND OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN ON THURSDAY. JA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 625 PM EDT WED JUL 4 2007 INZ084-090-042330- CRAWFORD-HARRISON- 625 PM EDT WED JUL 4 2007 ...STRONG THUNDERSTORMS AFFECTING CRAWFORD AND HARRISON COUNTIES IN SOUTHERN INDIANA... AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERAL THUNDERSTORMS IN CRAWFORD AND HARRISON COUNTIES. THE FIRST STORM WAS LOCATED NEAR LEAVENWORTH INDIANA AND MOVING EAST AT 20 MPH. A SECOND THUNDERSTORM WAS LOCATED NEAR FRENCHTOWN IN WESTERN HARRISON COUNTY. THIS STORM WAS ALSO MOVING EAST AT 20 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH... ARE EXPECTED WITH THESE STORMS. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. MJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 631 PM EDT WED JUL 4 2007 KYZ036-041-042-042315- BOURBON-FAYETTE-SCOTT- 631 PM EDT WED JUL 4 2007 ...THUNDERSTORMS MOVING TOWARD LEXINGTON... AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A COUPLE OF STRONG THUNDERSTORMS... ONE 7 MILES SOUTH OF GEORGETOWN... AND THE OTHER MOVING THROUGH WOODFORD COUNTY. THE STORMS WERE MOVING EAST AROUND 20 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH... ARE EXPECTED WITH THIS STORM. THESE STORM WILL BE... IN LEXINGTON BY 645 PM EDT... AND PARIS IN BOURBON COUNTY BY 650 PM. JA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
705 PM EDT WED JUL 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL LEAVENWORTH 38.20N 86.35W
07/04/2007 M0.50 INCH CRAWFORD IN TRAINED SPOTTER
&&
LDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 725 PM EDT WED JUL 4 2007 KYZ039>041-047>049-050130- ANDERSON-CLARK-FAYETTE-JESSAMINE-MERCER-WOODFORD- 725 PM EDT WED JUL 4 2007 ...STRONG THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH THE BLUEGRASS REGION OF CENTRAL KENTUCKY... AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS FROM NEAR LAWRENCEBURG EAST TO JUST NORTH OF WINCHESTER. THIS LINE OF STORMS WAS MOVING SLOWLY TO THE SOUTH AT 10 MPH...WITH INDIVIDUAL THUNDERSTORM CELLS MOVING EAST AT 20 MPH. GIVEN THIS TYPE OF SET UP...A PERIOD OF HEAVY RAIN IS EXPECTED ACROSS ANDERSON...CLARK...FAYETTE...JESSAMINE...MERCER AND WOODFORD COUNTIES OVER THE NEXT TWO HOURS. RAINFALL AMOUNTS OF LOCALLY 1 TO 2 INCHES WILL BE POSSIBLE. IN ADDITION...FREQUENT LIGHTNING AND WIND GUSTS TO 45 MPH WILL BE POSSIBLE...ALONG WITH SMALL HAIL. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. MJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 921 PM EDT WED JUL 4 2007 INZ089-KYZ023-024-026>028-050300- PERRY IN-HANCOCK KY-BRECKINRIDGE KY-OHIO KY-GRAYSON KY-HARDIN KY- INCLUDING THE CITIES OF...TELL CITY...HAWESVILLE...HARDINSBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX 921 PM EDT WED JUL 4 2007 /821 PM CDT WED JUL 4 2007/ STRONG THUNDERSTORMS WILL MOVE SLOWLY ACROSS OHIO... BRECKINRIDGE ...AND GRAYSON COUNTIES THROUGH 10 PM CDT. THESE STORMS WILL BE CAPABLE OF PRODUCING A PERIOD OF VERY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. IF OUT TONIGHT WATCH FOR LIGHTNING AND IF DRIVING WATCH FOR REDUCED VISIBILITIES AND PONDING OF WATER ON ROADS AND UNDERPASSES. JA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 929 PM EDT WED JUL 4 2007 KYZ041-042-049-050200- BOURBON-CLARK-FAYETTE- 929 PM EDT WED JUL 4 2007 ...THUNDERSTORM WITH VERY HEAVY RAIN OVER LEXINGTON... AT 925 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM FROM LEXINGTON NORTHEAST TO PARIS...AND MOVING EAST AT 20 MPH. FREQUENT DEADLY LIGHTNING...AND HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE... ARE EXPECTED WITH THIS STORM. IF DRIVING THIS EVENING WATCH FOR PONDING OF WATER ON ROADS AND UNDERPASSES. REMEMBER... DO NOT CROSS ROADS COVERED WITH WATER. JA
The Jackson,KY radar (KJKL), 109 km away, was scanning. The volume nearest the first event began at 01:49 UTC.
3 thunderstorm wind. Local standard time, as filed.
A microburst downed approximately 100 trees on the east side of Lexington, mainly in and near Lakeside Golf Course and Jacobson Park. Some vehicle and roof damage resulted from the falling trees in residential areas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40891, 40892, 40893.